Alert archive / Hawaii / Wind Advisories in 2013
Wind Advisory 61, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Dec 26, 2013, 4:51 AM HST for Hawaii County, Hawaii. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Dec 26, 2013, 4:51 AM HST (14:51 UTC)
- Expired
- Dec 27, 2013, 2:08 AM HST
- In force
- 21 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 14:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 2.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 532 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 715 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
344 WWHW70 PHFO 261451 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 451 AM HST THU DEC 26 2013 HIZ028-270400- /O.NEW.PHFO.WI.Y.0061.131226T1451Z-131227T0400Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 451 AM HST THU DEC 26 2013 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. * WINDS...NORTHEAST 35 TO 45 MPH WITH LOCALIZED GUSTS OVER 60 MPH. * TIMING...THROUGH THIS AFTERNOON. * IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY INDICATES MOTORISTS SHOULD USE EXTRA CAUTION WHILE DRIVING. && $$ HOUSTON
2 follow-up statements
986 WWHW70 PHFO 270133 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 333 PM HST THU DEC 26 2013 HIZ028-271445- /O.EXT.PHFO.WI.Y.0061.000000T0000Z-131227T1600Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 333 PM HST THU DEC 26 2013 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST FRIDAY... THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 AM HST FRIDAY. * WINDS...NORTHEAST 35 TO 45 MPH WITH LOCALIZED GUSTS TO 60 MPH. * TIMING...THROUGH TONIGHT. * IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY INDICATES MOTORISTS SHOULD USE EXTRA CAUTION WHILE DRIVING. && $$ DEJESUS
745 WWHW70 PHFO 271208 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 208 AM HST FRI DEC 27 2013 HIZ028-280115- /O.UPG.PHFO.WI.Y.0061.000000T0000Z-131227T1600Z/ /O.NEW.PHFO.HW.W.0015.131227T1208Z-131228T0400Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 208 AM HST FRI DEC 27 2013 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE WIND ADVISORY IS NO LONGER IN EFFECT. * WINDS...NORTHEAST 45 TO 70 MPH WITH LOCALIZED GUSTS OVER 75 MPH NEAR THE PEAKS OF MAUNA KEA AND MAUNA LOA. * TIMING...THROUGH 6 PM THIS EVENING. * IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS THAT WINDS AT THE SUMMITS ARE EXPECTED TO BE AT LEAST 56 MPH...WITH GUSTS OVER 66 MPH. TAKE NECESSARY PRECAUTIONS TO PROTECT PROPERTY. TRAVEL TO THE SUMMIT AREAS SHOULD BE DELAYED UNTIL WINDS SUBSIDE. && $$ FOSTER
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 26, 4:00 AM HST, 51 minutes earlier.
Area forecast discussion, Dec 26, 4:00 AM HST, 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 400 AM HST THU DEC 26 2013 .SYNOPSIS... A TRADE WIND WEATHER PATTERN WILL CONTINUE THROUGH FRIDAY DUE TO SURFACE HIGH PRESSURE NORTH OF THE ALOHA STATE. LOW CLOUDS AND PASSING SHOWERS WILL CONTINUE TO FAVOR WINDWARD AND MAUKA AREAS. THE TRADE WINDS WILL BECOME LIGHTER FRIDAY NIGHT AND EARLY SATURDAY AS A WEAK FRONT APPROACHES KAUAI FROM THE NORTHWEST. THE FRONT IS EXPECTED TO MOVE DOWN OVER THE WESTERN END OF THE STATE AND STALL NEAR THE CENTRAL ISLANDS SUNDAY. WET WEATHER AND STRENGTHENING NORTH TO NORTHEAST WINDS WILL ACCOMPANY THE FRONT WHEN IT REACHES THE STATE THIS WEEKEND. && .DISCUSSION... THE PRESSURE GRADIENT SOUTH OF A 1022 MB SURFACE HIGH NEAR 35N 151W...OR ABOUT 1000 MILES NORTH NORTHEAST OF HONOLULU...IS MAINTAINING MODERATE TRADE WINDS ACROSS THE MAIN HAWAIIAN ISLANDS EARLY THIS MORNING. ANOTHER SURFACE FEATURE THAT APPEARS TO BE WORTH MENTIONING IS A WEAK SURFACE TROUGH LOCATED ABOUT 440 MILES EAST SOUTHEAST OF HILO. THERE ARE SCATTERED TO BROKEN LAYERED CLOUDS WITH SCATTERED SHOWERS IN THE VICINITY OF THIS SYSTEM...WHICH IS MOVING TOWARD THE WEST NORTHWEST AT ABOUT 10 MPH. THE WINDS NORTHWEST OF THIS TROUGH WERE FROM THE NORTHEAST...WHICH IS AFFECTING THE DIRECTION OF THE TRADE WINDS OVER THE EASTERN END OF THE STATE. AN UPPER LEVEL TROUGH CONTINUES ABOUT 420 MILES EAST OF HILO. HOWEVER...THIS UPPER LEVEL FEATURE APPEARS TO BE HAVING LITTLE DIRECT INFLUENCE ON ISLAND WEATHER...EXCEPT FOR POSSIBLY ENHANCING SOME OF THE LOW CLOUDS AND SHOWERS BEING CARRIED BY THE LOW-LEVEL NORTHEASTERLY FLOW INTO THE WINDWARD SIDES OF THE BIG ISLAND AND MAUI. THE MAIN SYSTEM THAT IS DOMINATING THE LOCAL ATMOSPHERE IS UPPER LEVEL RIDGING IN THE VICINITY OF THE ISLANDS. WATER VAPOR IMAGERY SHOWS SIGNIFICANT SUBSIDENCE ALOFT DUE TO THIS UPPER LEVEL HIGH PRESSURE SYSTEM...WHICH IS MAINTAINING STABLE ATMOSPHERIC CONDITIONS ACROSS THE FIFTIETH STATE EARLY THIS MORNING. SURFACE HIGH PRESSURE NORTH OF THE STATE AND UPPER LEVEL HIGH PRESSURE ABOVE THE REGION WILL DOMINATE THE WEATHER ACROSS THE MAIN HAWAIIAN ISLAND CHAIN THROUGH EARLY FRIDAY. THEREFORE...EXPECT A RATHER TYPICAL TRADE WIND WEATHER PATTERN TO CONTINUE FOR THE NEXT COUPLE OF DAYS. THE LOW CLOUDS AND SHOWERS CARRIED BY THE MODERATE LOW-LEVEL TRADE WIND FLOW WILL CONTINUE TO AFFECT MOST WINDWARD AND MAUKA AREAS OF THE ALOHA STATE...WITH BRIEF LIGHT TRADE SHOWERS POSSIBLE OVER SOME LEEWARD SECTIONS...MAINLY DURING THE NIGHT TIME AND EARLY MORNING HOURS. BY LATE FRIDAY...A SURFACE FRONT MOVING TOWARD KAUAI FROM THE NORTHWEST WILL BEGIN TO RELAX THE PRESSURE GRADIENT OVER THE ISLANDS...RESULTING IN A NOTICEABLE WEAKENING OF THE TRADE WINDS. THESE WEAKER WINDS WILL CONTINUE THROUGH EARLY SATURDAY. THIS MAY RESULT IN A DRY CONVECTIVE PATTERN OVER MOST OF THE STATE THROUGH MID-DAY SATURDAY. ALSO...NOTE THAT THE FORECAST MODELS SHOW THE MOISTURE ASSOCIATED WITH THE SURFACE TROUGH SOUTHEAST OF HILO MAY REACH THE BIG ISLAND LATE FRIDAY OR SATURDAY. IF SO...IT MAY CAUSE AN INCREASE IN CLOUD COVER AND SHOWERS OVER SOME WINDWARD SECTIONS OF THAT ISLAND. BOTH THE GFS AND ECMWF FORECAST MODELS SHOW THE FRONT WILL BE RATHER WEAK WHEN IT ARRIVES NEAR KAUAI SATURDAY NIGHT OR EARLY SUNDAY MORNING. THE LATEST OUTPUT FROM THE GFS MODEL INDICATES THE FRONT WILL CONTINUE TO WEAKEN AND STALL NEAR OAHU. HOWEVER...THE ECMWF MODEL STALLS THE FRONT NEAR MAUI COUNTY. REGARDLESS OF WHERE THE FRONT ENDS UP...WETTER WEATHER WILL SPREAD ACROSS THE ISLANDS AND THE SURFACE WINDS WILL INCREASE AS THEY BACK TO A NORTH TO NORTHEAST DIRECTION. THIS WILL FOCUS MOST OF THE RAINFALL OVER NORTH AND NORTHEAST FACING SLOPES AND SHORELINES OF THE ISLANDS...ESPECIALLY OVER THE WESTERN TWO-THIRDS OF THE ISLAND CHAIN. SINCE THE FRONT IS FORECAST TO BE WEAK AND SHALLOW...NO WIDESPREAD HEAVY RAINFALL IS EXPECTED ACROSS THE STATE WHEN IT ARRIVES. && .AVIATION... MODERATE TRADE WINDS ACROSS THE HAWAIIAN ISLANDS WILL CONTINUE TODAY. VFR CONDITIONS ARE EXPECTED TO PREVAIL ACROSS MOST AREAS...WITH LOCALIZED MVFR CEILINGS POSSIBLE ALONG SOME WINDWARD FACING SLOPES...PARTICULARLY OVER THE EASTERN END OF THE ISLAND CHAIN THIS MORNING. NO SIGNIFICANT AVIATION HAZARDS ARE ANTICIPATED IN THE VICINITY OF THE ISLANDS THROUGH EARLY THIS EVENING. && .MARINE... THE TRADE WINDS ARE SUFFICIENTLY STRONG TO CONTINUE THE SMALL CRAFT ADVISORY /SCA/ FOR THE TYPICALLY WINDY WATERS ADJACENT TO THE ISLANDS OF MAUI COUNTY AND THE BIG ISLAND THROUGH THIS AFTERNOON. ALSO...THE COMBINATION OF A LARGE NORTHWEST SWELL AND LOCALLY GENERATED WIND WAVES WILL CAUSE SCA CONDITIONS FOR MOST HAWAIIAN WATERS WATERS EXPOSED TO THE NORTHWEST SWELL THROUGH TODAY. THESE SCA CONDITIONS WILL LIKELY CONTINUE OVER MOST OF THE SAME WATERS INTO TONIGHT...SO EXPECT THE SCA TO BE EXTENDED LATER TODAY. THERE WILL BE A SERIES OF LARGE NORTHWEST SWELLS THROUGH THIS WEEKEND. A NORTHWEST SWELL HAS ARRIVED AT BUOY 51101 BASED ON THE MOST RECENT OBSERVATIONS...WHICH HAS A SWELL HEIGHT OF ABOUT 10 FEET WITH A PERIOD OF 15 SECONDS. THIS IS 1 TO 2 FEET BELOW THE GUIDANCE FROM THE WAVE WATCH III BUOY. THE HANALEI BUOY NEAR KAUAI HAS A SIGNIFICANT WAVE HEIGHT OF APPROXIMATELY 9 FEET WITH A PERIOD OF 15 TO 16 SECONDS...WHILE THE WAIMEA BAY BUOY IS NEAR 8 FEET WITH A PERIOD OF 15 SECONDS. THEREFORE...A HIGH SURF ADVISORY REMAINS IN EFFECT THROUGH TONIGHT FOR NORTH AND WEST FACING SHORES OF NIIHAU... KAUAI...OAHU...AND MOLOKAI...FOR NORTH FACING SHORES OF MAUI...AND FOR WEST FACING SHORES OF THE BIG ISLAND. THE NEXT LARGE NORTHWEST SWELL IS FORECAST TO ARRIVE FRIDAY NIGHT...WITH SURF HEIGHTS ABOVE THE HIGH SURF ADVISORY CRITERIA FROM EARLY SATURDAY MORNING THROUGH SUNDAY. IN FACT...SURF HEIGHTS MAY APPROACH THE HIGH SURF WARNING THRESHOLD FROM SATURDAY NIGHT INTO SUNDAY...BASED ON THE LATEST GUIDANCE FROM THE WAVE WATCH III MODEL. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF ADVISORY UNTIL 6 AM HST FRIDAY FOR NORTH AND WEST FACING SHORES OF NIIHAU...KAUAI...OAHU...AND MOLOKAI...FOR NORTH FACING SHORES OF MAUI...AND FOR WEST FACING SHORES OF THE BIG ISLAND. SMALL CRAFT ADVISORY UNTIL 6 PM HST THIS EVENING FOR ALL WATERS... EXCEPT THE OAHU LEEWARD...MAUI COUNTY LEEWARD...AND BIG ISLAND WINDWARD WATERS. && HOUSTON
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.